From: Reuters
Published March 21, 2008 11:38 PM

FDA staff seek new warning on Baxter anesthetic

WASHINGTON (Reuters) - U.S. regulatory staff have recommended updating the prescribing instructions for a Baxter International anesthesia drug after three reports of cardiac arrest in children, documents released on Friday said.

Food and Drug Administration staff said it was possible the cases were associated with the Baxter drug Suprane. But they also said each of the patients was being treated with other drugs that may cause cardiac arrest.

The label for Suprane, known generically as desflurane, already carries warnings about other cardiac problems including heart attacks, irregular heart beats and unstable blood pressure.

"The contributory role of desflurane could not be excluded" in the three reports of cardiac arrest in children, FDA staff wrote in a summary prepared for an outside advisory panel.

ADVERTISEMENT

"However, the simultaneous use of concomitant medications during anesthesia confounded the causality assessment of these cases," the agency reviewers said.

All three of the patients recovered with treatment.

The FDA reviewers said Suprane's label "should be revised to include cardiac arrest."

Baxter spokeswoman Erin Gardiner said the company would review the FDA staff analysis.

"Patient safety is our top priority and we will accordingly evaluate the information in FDA's document with our clinical data," Gardiner said in an e-mail.

An FDA advisory panel meets Tuesday to hear reports about the safety of Suprane and other drugs used in children.

(Reporting by Lisa Richwine; Editing by Leslie Adler and bill Trott)

Terms of Use | Privacy Policy

2014©. Copyright Environmental News Network